Cholesterol-Lowering Drugs Worsen Side Effects Of Breast Cancer Treatment
Taking a statin while undergoing radiation for breast cancer increases skin damage.
Statins are the most commonly prescribed cholesterol-lowering drugs, and in fact they are some of the most widely used drugs in the world. Common examples include Lipitor, Crestor, Zocor, and Lescol. Women who take one of these drugs while undergoing radiotherapy for breast cancer are more likely to experience burns on the skin of their breasts.
Receiving radiotherapy as treatment for cancer usually produces what is known as “acute skin toxicity”. This just means the skin gets damaged. The damage looks a lot like sunburn. The skin becomes pink or red in color. This is accompanied by itching, burning, soreness, and sometimes even peeling. These side effects can be very severe and upsetting for some women.
Research presented at the 2014 San Antonio Breast Cancer Symposium showed that statins can increase the likelihood of suffering these skin side effects, and they speed up the progression of skin damage. This is a significant finding. Women over the age of 50 are most likely to be diagnosed with breast cancer, and this is also the age group where statin use is highest. At this stage, researchers do not know if it’s the drugs that are causing the skin problems, or if having low cholesterol makes a person more prone to radiation-induced skin damage.
In the vast majority of cases, it is easy to achieve a healthy cholesterol level via diet changes, especially reducing the carbohydrate content. Berberine is a powerful plant extract that reduces cholesterol naturally. You can read about it here.